Asthma

New safety review of montelukast leads to “risk mitigation activities”


Ongoing concerns about possible neuropsychiatric side effects of montelukast in children and adolescents have prompted the TGA to call for active education of parents and caregivers at the time of prescription of the leukotriene receptor antagonist for asthma.

In a  safety alert the regulator has reminded health professionals – despite more than 20 years of its use – of the risk of neuropsychiatric events particularly when initiating therapy or increasing the dose.

Prescribers are advised to consult the Product Information for further information on the potential adverse events and carefully evaluate the risks and benefits of continuing treatment with montelukast if such events occur.

“When treating children with montelukast, the TGA recommends that you also educate caregivers about these potential adverse effects and consider providing them the CMI. Advise them to seek medical advice if they have any concerns,” the TGA alert states.

Following media attention to montelukast and behavioural changes in children, the TGA referred the issue to the Advisory Committee on Medicines (ACM) earlier this year. The ACM recommended relevant advice be incorporated into guidance documents used by prescribers and asthma nurse educators, in asthma educational activities and in templates and prompts for asthma management plans.

They also recommended ‘active provision of the CMl to the parent/carer, with counselling, at the point of dispensing’.

Further advice to the TGA was to utilise the resources of the Australian Paediatric Surveillance Unit for monitoring neuropsychiatric events with montelukast.

In a review of the latest evidence, the ACM found:

“There was at least some evidence to support a causal association between montelukast and neuropsychiatric events, including: evidence from pharmacovigilance studies and observational studies; the consistency of the association across multiple countries and databases; and a positive de-challenge/re-challenge association in a small number of patients in some studies.”

“However, to date there is no biologically plausible explanation to link the pharmacological actions of montelukast with the development of neuropsychiatric events.”

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic